Alert archive / Illinois / Flash Flood Warnings in 2016

Flash Flood Warning 89, NWS Paducah, KY

August 15, 2016Hamilton County, Wayne County, White County, Illinois

NWS Paducah, KY issued this flash flood warning at Aug 15, 2016, 5:51 AM CDT for Hamilton County, Wayne County, White County, Illinois. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2016, 5:51 AM CDT (10:51 UTC)
Expired
Aug 15, 2016, 8:45 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Hamilton County, IL, Wayne County, IL, White County, IL

The radar

The Evansville,IN radar (KVWX), 57 km from the middle of the area, began a volume at 10:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 6:17 AM CDTFLASH FLOOD1 N Dale, ILLARGE AMOUNT OF WATER CROSSING IL142 AND COUNTY ROAD 700N.
Aug 15, 6:17 AM CDTFLASH FLOOD6 N Mcleansboro, ILHAS LARGE AMOUNT OF WATER CROSSING THE ROAD ON IL242 AT BLAIRSVILLE ROAD
Aug 15, 7:15 AM CDTFLASH FLOOD4 Sw Mcleansboro, ILPEOPLE RESCUED FROM FLOODED OUT VEHICLE ON ANDERSON SCHOOL ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 10.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2016-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2016-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

555 
WGUS53 KPAH 151051
FFWPAH
ILC065-191-193-151345-
/O.NEW.KPAH.FF.W.0089.160815T1051Z-160815T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
551 AM CDT MON AUG 15 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WAYNE COUNTY IN SOUTH CENTRAL ILLINOIS...
  NORTHWESTERN WHITE COUNTY IN SOUTHEASTERN ILLINOIS...
  HAMILTON COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 845 AM CDT

* AT 545 AM CDT...DOPPLER RADAR INDICATED HEAVY RAIN EARLIER ACROSS
  THE WARNED AREA. RADAR ESTIMATES OF ONE TO UP TO THREE INCHES OF
  RAIN HAVE ALREADY FALLEN SINCE 3 AM CDT IN THE WARNED AREA. 

  AT 531 AM...HAMILTON COUNTY SHERIFFS OFFICE REPORTED THAT ONE LANE
AND PARTIALLY ANOTHER LANE ON HIGHWAY 142 NEAR DALE AND NEAR
BROUGHTON WAS COVERED WITH WATER.  

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  FAIRFIELD...MCLEANSBORO...WAYNE CITY...CISNE...ENFIELD...
  DAHLGREN...JEFFERSONVILLE...SIMS...MILL SHOALS...BROUGHTON...
  SPRINGERTON...MOUNT ERIE...KEENES...
  GOLDEN GATE AND BELLE PRAIRIE CITY.

ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO LOCALLY ONE INCH 
ARE POSSIBLE IN THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3831 8821 3825 8830 3791 8839 3791 8870
      3833 8867 3859 8837 3860 8815

$$

SMITH
1 follow-up statement
585 
WGUS73 KPAH 151320
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
820 AM CDT MON AUG 15 2016

ILC065-191-193-151345-
/O.CON.KPAH.FF.W.0089.000000T0000Z-160815T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE IL-WHITE IL-HAMILTON IL-
820 AM CDT MON AUG 15 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM CDT FOR
WAYNE...NORTHWESTERN WHITE AND HAMILTON COUNTIES...

AT 715 AM CDT...HAMILTON COUNTY EMERGENCY MANAGEMENT REPORTED THAT
SEVERAL PERSONS WERE RESCUED FROM A FLOODED VEHICLE ON ANDERSON
SCHOOL ROAD...APPROXIMATELY 4 MILES SOUTHWEST OF MCLEANSBORO.

HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA AND IS NOT EXPECTED
TO RETURN THROUGH THE REMAINDER O THE MORNING. RADAR ESTIMATES OF
ONE TO LOCALLY THREE INCHES OF RAIN WERE NOTED AFTER MIDNIGHT IN THE
WARNED AREA. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
FAIRFIELD...MCLEANSBORO...WAYNE CITY...CISNE...ENFIELD...DAHLGREN...
JEFFERSONVILLE...SIMS...MILL
SHOALS...BROUGHTON...SPRINGERTON...MOUNT ERIE...KEENES...GOLDEN GATE
AND BELLE PRAIRIE CITY.

PLEASE AVOID ANY ROADS THAT MAY BE POSTED AS CLOSED BY LAW
ENFORCEMENT OR COUNTY ROAD DEPARTMENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3831 8821 3825 8830 3791 8839 3791 8870
      3833 8867 3859 8837 3860 8815

$$

SMITH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 3:57 AM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 15, 3:57 AM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
357 AM CDT MON AUG 15 2016

.SHORT TERM...(Today through Wednesday night)
Issued at 333 AM CDT Mon Aug 15 2016

Conditions will continue to be quite unsettled today and tonight within
the flash flood watch region of southeast MO/srn IL into portions
of sw IN. Surface low that has finally ejected north from ern TX
has made it up to near the AR/MO border early this morning. This
low will continue north-northeast through MO today and into wrn
IL this evening along a nearly stationary frontal boundary. Deep
Gulf moisture feeding north on the east side of the system will
keep PWATS very high again today. It will likely depend on how
much instability can be generated as to how heavy the rainfall
will be within the watch area, but given the rain amounts already
generated, it will no take much at all to aggravate flooding
conditions or even create new ones. One hour flash fool guidance
generated from the river forecast centers is running down around
1/4 to 1/3 of an inch in some locations.

Even after we get through the sfc low passage tonight, mid/upper
level flow will remain swly until a dampening trof can finally
come through Tue night into Wed. Moist and somewhat unstable
conditions ahead of this trof and associated surface front will
dictate additional high POPS on Tuesday...though hopefully the
main focus will shift a bit farther east out of the watch area.
Will still need to monitor the situation given the over-soaked
soils of se MO/srn IL. Once the upper level trof passes through
the region later Tue night into Wed, we should see a marked
decrease in shower and thunderstorm chances over much of the
region.

The overall chc for severe storms through the short term is low.
Like yesterday, however, we will need to keep an eye for isolated
stronger storms if and where better instability can develop.

.LONG TERM...(Thursday through Sunday)
Issued at 333 AM CDT Mon Aug 15 2016

Medium range (for obvious scale resolution reasons) and some higher
resolution guidance still having issues dealing with the handling of
the closed low to middle level circulation in Arkansas, the definite
cyclonic circulation in the northeast Gulf of Mexico (near FL) and
the OK/TX Panhandle low that developed from the easter CO over the
weekend.

The only guidance that even initialized even close was the 00z
deterministic GFS guidance, 00z Canadian, and the WRF-NAM (NMM
version).  The Canadian and NAM-WRF still depict some influence of
the Arkansas cyclonic circulation through the morning and early
afternoon today which gives a little more credence to these
solutions than the GFS. The interaction of this circulation with the
OK/TX panhandle low/trough does impact the coverage of PoPs/Weather
across the WFO PAH forecast area through the latter part of the
week.

From the regionally initialized model blend guidance, weighted PoPs
and Weather closer to the Canadian, GFS, and NAM-WRF (NMM version).
Basically the mean low amplitude trough axis over the northern U.S.
should settle across the WFO PAH forecast area at the beginning of
the extended forecast period, keeping any chances of rain across the
southern border counties of Southeast Missouri and West Kentucky.
The GFS suggests that the WFO PAH forecast area will be right in the
middle of the split flow regime Friday into Saturday night,
suggesting an increase in rain chances over the area for this
period. Although I have low confidence of the occurrence of this
regime during this time period, will maintain a low chance for rain
from a collaborative standpoint with surrounding offices.

Ironically, the Canadian, which was preferred guidance last week,
suggested that the middle and latter part of this week would be much
drier with time.

All in all, the trend should be more toward a drier forecast for
most of the extended forecast period, except Friday and Saturday.

&&

.AVIATION...
Issued at 1149 PM CDT Sun Aug 14 2016

With a frontal boundary stalled in the area combined with deep
tropospheric moisture and periodic impulses of upper level
energy, VFR/MVFR/IFR cigs/vsbys and SHRA/TSRA will be common at
all sites through the period. There will be breaks in
precipitation throughout the period but too difficult to pin
down timing. Variable winds AOB 5 knots early will gradually
become southeast to south AOB 10 knots.

&&

.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch through Tuesday morning for ILZ075>078-080>089-
     092-093.

MO...Flash Flood Watch through Tuesday morning for MOZ076-086-087-100-
     107>111.

IN...Flash Flood Watch through Tuesday morning for INZ081-082-085>088.

KY...None.
&&

SHORT TERM...GM
LONG TERM...Smith
AVIATION...JP
Hazardous weather outlook, Aug 15, 5:02 AM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
502 AM CDT MON AUG 15 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161015-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
502 AM CDT MON AUG 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHWEST INDIANA AND MUCH OF
SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI. PLEASE REFER TO THE
FLASH FLOOD WATCH PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND
DEADLY LIGHTNING WILL CONTINUE TO BE THE PRIMARY WEATHER HAZARDS
THROUGH THE PERIOD. HOWEVER...MANY LOCATIONS WILL STAY RAINFREE
MUCH OF THE TIME. ISOLATED STRONGER THUNDERSTORMS CANNOT BE RULED
OUT...MAINLY DURING THE HEAT OF THE AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD RELAY ANY REPORTS OF FLASH FLOODING TO THE
NATIONAL WEATHER SERVICE OFFICE.

In the hours before

Local storm report, Aug 15, 1:07 AM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
107 AM CDT MON AUG 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HEAVY RAIN       2 S ELLSINORE           36.90N 90.75W
08/14/2016  M12.10 INCH      CARTER             MO   TRAINED SPOTTER

            4.80 INCHES TODAY, AND STORM TOTAL OF 12.1 INCHES

&&

SP
Local storm report, Aug 15, 1:38 AM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
138 AM CDT MON AUG 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     FLASH FLOOD      WEST FRANKFORT          37.90N 88.93W
08/15/2016                   FRANKLIN           IL   EMERGENCY MNGR

            MOTORIST DROVE INTO 3 TO 4 FEET OF WATER ON 6TH AND
            DOUGLAS ST. HAD TO BE RESCUED BY PUBLIC BYSTANDERS.

&&

GREGM
Local storm report, Aug 15, 1:44 AM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
144 AM CDT MON AUG 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     FLASH FLOOD      WEST FRANKFORT          37.90N 88.93W
08/15/2016                   FRANKLIN           IL   EMERGENCY MNGR

            NUMEROUS ROAD CLOSURES ACROSS THE CITY OF WEST FRANKFORT.

&&

GREGM
Local storm report, Aug 15, 2:32 AM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
232 AM CDT MON AUG 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     FLOOD            2 NE DU QUOIN           38.02N 89.21W
08/14/2016                   PERRY              IL   LAW ENFORCEMENT

            SASSAFRAS ROAD HAD WATER OVER IT NEAR ST. JOHN DURING THE
            EVENING HOURS. TIME IS ESTIMATED.

&&

SP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:16 PM CDTSpecial Weather StatementPAHPulaski44 min
Aug 14, 8:34 PM CDTAreal Flood WarningPAHJackson, Union, Williamson12 hr
Aug 14, 9:59 PM CDTFlash Flood WarningPAHJefferson, Perry, Wayne3 hr
Aug 14, 10:30 PM CDTFlash Flood WarningPAHFranklin, Jefferson, Williamson3 hr
Aug 15, 1:31 AM CDTAreal Flood WarningPAHFranklin, Williamson6 hr

Nearby

Flash Flood Warnings in Illinois, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.